MAUDE Adverse Event Report: SIEMENS HEALTHCARE GMBH MAGNETOM AERA; SYSTEM, NUCLEAR MAGNETIC RESONANCE IMAGING

SIEMENS HEALTHCARE GMBH MAGNETOM AERA; SYSTEM, NUCLEAR MAGNETIC RESONANCE IMAGING
Model Number 10432914
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Burn(s) (1757)
Date of Event 08/03/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Siemens is conducting a thorough investigation of the reported events.As this event is under investigation, a root cause has not yet been determined.A supplement report will be filed upon completion of the investigation.
 
Event or Problem Description
It was reported to siemens that an adverse event occurred while operating the magnetom aera mr system.A patient underwent a foot and ankle scan on (b)(6), 2023.The scan was performed with no complications.After the patient returned home, the patient's spouse called the customer to report that the patient had been severely burned on the opposite leg.The customer explained that the patient did not mention any type of discomfort related to burning while being scanned.The customer has also stated that the patient was diabetic and was wearing compression socks.The customer mentioned more importantly that the burn was on the leg that was not in the mr coil.According to information received and a picture of the injury, the patient sustained a burn on his leg with redness and a large blister under the medical grade compression stockings he was wearing.Our cmo has assessed this burn as a 2nd or 3rd degree burn.The patient did not notice the injury until he took off the sock at home.The patient consulted a wound care nurse the same day who advised him to go to the er.No further information regarding medical treatment or medical intervention has been provided.Siemens has requested additional information in order to conduct an investigation of the reported event.
 
Additional Manufacturer Narrative
Siemens has completed an investigation of the event.No clear root cause could be identified.There was a serious injury associated with this issue.It was stated that a patient was severely burned during a foot ankle scan on the opposite leg.The burn was not noticed at the customer site, but only when the patient had arrived at home.It was stated that the patient was diabetic, examined for wound care and had been wearing medical grade compression stockings during the examination.A picture of the burn was provided that was assessed by our medical officer as a 2nd or 3rd degree burn.The patient was receiving medical treatment from his physician as part of the wound care treatment program.No further details are available about the treatment of the burn.The customer could not provide any dicom images as their host was recently replaced and all patient information was not available anymore.However, the rfswdhistorylist files could still be found and analyzed.The complete examination of the patient¿s foot/ankle lasted 65.4 min with an active scanning time of 39.2 min.No abnormality was found, which would indicate a system malfunction.The complete measurement was performed in the normal operating mode.The sar values were within the limits defined by the mr safety standard (iec 60601-2-33), i.E.The maximum applied sar was 60.5 % of the normal mode limit.The applied rf in this case should not represent a risk under normal circumstances and scan conditions.Furthermore, the patient absorbed 36.1 wmin/kg which is clearly below the limit of 240 wmin/kg defined in the mr safety standard (iec 60601-2-33).When checking on the patient during the mri he told the operator that he felt as if something was poking the back of his leg.They went in to adjust the pillow under his leg (the leg that was burned) and continued on.The patient stated that it was better and did not complain again.Based on the given information, no clear root cause could be identified.It was reported that the patient was diabetic, which can cause a lower thermoregulation capacity.However, due to the severeness of the injury, it is most likely that the injury was not only caused due to the thermoregulation capacity.The most probable causes for the patient's burn are: - contact/being close to the bore wall: it was mentioned that the right leg was scanned, and the left leg was injured.If the patient was positioned off-center to image the right leg, the left leg could be in contact or very close to the bc, which can lead to increased heating.- contact/being close to a rx-coil cable: similar as above, this can lead to increased heating - not mr compatible clothing: g.It was mentioned that the patient was wearing compression stockings.If these stockings are not mr-compatible (e.G.Containing metallic fibers), this could also cause the injury.To prevent possible burns due to bore wall contact a warning notice is implemented in the magnetom family operator manual - mr system, syngo mr xa30 (print no.Mr-02601g.621.06.02.02, page 25), which contains the necessary preventive measures.It states that a minimum distance of 5 mm should be maintained between patient and tunnel covering.To prevent possible burns due to non-mr compatible clothing a warning notice is implemented in the magnetom family operator manual ¿ mr system, syngo mr xa30 (print no.Mr-02601g.621.06.02.02, page 25), which contains the necessary preventive measures: ensure that the patient is free of metallic rings, chains, or electrically conductive materials worked into items of clothing (for example, brassiere support wires, metallic appliqués or woven metallic yarns).
 
Additional Manufacturer Narrative
E1: initial report state was added.H11: corrected data: d4: complete udi number added.H11: corrected data: d4: complete udi number added.

Brand Name
MAGNETOM AERA
Common Device Name
SYSTEM, NUCLEAR MAGNETIC RESONANCE IMAGING
Manufacturer (Section D)
SIEMENS HEALTHCARE GMBH
henkestrasse 127
erlangen 91052
GM  91052
Manufacturer (Section G)
SIEMENS HEALTHINEERS AG
allee am röthelheimpark 2
erlangen 91052
GM   91052
Manufacturer Contact
rebecca tudor
40 liberty blvd., mc 65-1a
malvern, PA 19335
4843234198
MDR Report Key17911061
Report Number3002808157-2023-00011
Device Sequence Number6653550
Product Code LNH
UDI-Device Identifier04056869006697
UDI-Public(01)04056869006697(21)41303
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K202014
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/17/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number10432914
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/05/2023
Supplement Date Received by ManufacturerNot provided
07/17/2024
Initial Report FDA Received Date10/11/2023
Supplement Report FDA Received Date04/26/2024
07/17/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexMale